Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

July 28, 2021Shawano County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 28, 2021, 8:20 PM CDT for Shawano County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 8:20 PM CDT (01:20 UTC)
Expired
Jul 28, 2021, 9:00 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 94 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KGRB 290120
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
820 PM CDT Wed Jul 28 2021
 
WIZ030-031-036-037-290200-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-
820 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...
SOUTHEASTERN MARATHON...NORTHWESTERN WAUPACA AND WESTERN SHAWANO
COUNTIES UNTIL 900 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevent, or 19 miles southeast of Wausau, moving southeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bevent, Wittenberg, Marion, Norrie, Tigerton, Hatley, Rosholt, Peru,
Eland and Elderon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and northeastern Wisconsin.

LAT...LON 4487 8945 4494 8927 4468 8874 4450 8924
TIME...MOT...LOC 0119Z 318DEG 37KT 4483 8930 

$$

EB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 8:10 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 28, 8:10 PM CDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
810 PM CDT Wed Jul 28 2021

New Information added to update section

.UPDATE...
Issued at 801 PM CDT Wed Jul 28 2021

Severe weather event beginning to unfold across the area. Deep
layer shear is very strong for July (50-70 kts), but buoyancy is
still limited. The main reservoir of hot/humid air remains to the
west, but is gradually advecting eastward toward the area. Anticipate
the storms will continue go slowly intensify/organize with time
as they drop southeast across the area, continuing to pose a
severe threat. But whether or not a high-end severe threat
develops in the area will depend on how quickly the more favorable
air mass advects in from the west.
&&

.SHORT TERM...Tonight and Thursday
Issued at 324 PM CDT Wed Jul 28 2021

Some elevated convection will move across north central Wisconsin
during the late afternoon hours, while more organized activity
forms across northern Minnesota in association with a surface low
and cold front. An elevated layer of smoke and significant middle
and high clouds has slowed destabilization across the area today,
but surface dewpoints have risen into the upper 60s to low 70s and
large scale forcing will become much more favorable this evening
as a strong upper trough moves across the area.

We expect an organized convective complex to moves across the region
this evening, with damaging winds and flooding rains the main threat.
Wet bulb zero heights are fairly high, so the threat of large hail
should be mainly associated any supercell thunderstorms that
occur. LCL heights and shear are somewhat favorable for tornadoes
with any discrete storms early this evening and for QLCS activity
later in the evening.

Precipitable water values are near record values, and will make for
an urban and small stream flood threat despite the quick moving storms.
The Green Bay and Fox City areas could have urban flooding with an
inch and a half of ran in an hour. The precipitation will end overnight
with cooler and less humid air arriving Thursday.

.LONG TERM...Thursday Night Through Wednesday
Issued at 324 PM CDT Wed Jul 28 2021

Northwest upper flow will make for cooler and drier weather for
Thursday night through Friday night. An upper trough and surface
cold front should produce sufficient instability for a period of
showers and thunderstorms Saturday. Forecast soundings predict
CAPE values of 1000 to 1500 J/Kg thanks largely to cold
temperatures aloft and surface dewpoints in the low 60s. Gusty
winds and hail look possible.

Dry and cool weather should follow for Sunday through Tuesday with
somewhat warmer temperatures after that as upper ridging edges
closer from the Plains states.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 643 PM CDT Wed Jul 28 2021

The primary aviation weather issue is the timing of the line of
intense thunderstorms expected to develop and drop southeast
across the area tonight. Tweaked timing a little on the 00Z TAFs,
and some further adjustment will probably be necessary. Anticipate
some fog/low clouds will form in the wake of the line as winds
temporarily diminish near the cool front dropping south through
the region. Gusty north winds are expected Thursday, along with
diurnal convective clouds.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....RDM
LONG TERM......RDM
AVIATION.......Skowronski
Hazardous weather outlook, Jul 28, 3:35 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 PM CDT Wed Jul 28 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered non severe thunderstorms are possible across northcentral
Wisconsin late this afternoon. Some severe thunderstorms are expected
this evening, and a significant severe weather event is possible.
Damaging winds and local flooding rainfall are the main threats,
but large hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Saturday as a cold front moves across
the area. A few storms with hail and gusty winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ521-522-541>543-292045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with strong winds, hail, and dangerous lightning
could create hazardous conditions for mariners tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds and waves may approach small craft criteria Thursday afternoon
and evening, especially in areas adjacent to northern Door County.

Thunderstorms could create hazardous conditions Saturday.

RDM/RDM

In the hours before

Special weather statement, Jul 28, 6:16 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
616 PM CDT Wed Jul 28 2021

WIZ005-010-011-018-290000-
Vilas WI-Oneida WI-Forest WI-Lincoln WI-
616 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOREST...LINCOLN...
SOUTHWESTERN VILAS AND ONEIDA COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 22 miles northwest of Rhinelander, moving
southeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Merrill, Lac Du Flambeau, Tomahawk, Newbold, Harrison,
Woodboro, Headwaters Wilderness, Gilbert and Tripoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4584 9005 4601 8990 4584 8886 4547 8932
      4547 8943 4538 8943 4517 8968 4543 9004
TIME...MOT...LOC 2315Z 306DEG 45KT 4576 8986

EB
Special weather statement, Jul 28, 7:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
704 PM CDT Wed Jul 28 2021

WIZ005-010-011-018-019-030-290045-
Vilas WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
704 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...LINCOLN...
VILAS...NORTH CENTRAL MARATHON...ONEIDA AND NORTHWESTERN LANGLADE
COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms near
Tripoli, or 29 miles northeast of Medford, moving southeast at 50
mph. Other strong storms were located over southern Oneida and
northern Lincoln County.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wausau, Rhinelander, Eagle River, Merrill, Lac Du Flambeau, Tomahawk,
Newbold, Harrison, Boulder Junction and Woodboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4627 8976 4595 8884 4484 8984 4512 9010
      4512 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0000Z 306DEG 45KT 4551 9004

EB
Local storm report, Jul 28, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             4 SW PINE RIVER         45.08N 89.69W
07/28/2021  M0.50 INCH       MARATHON           WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Jul 28, 8:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             MERRILL                 45.18N 89.68W
07/28/2021  M0.50 INCH       LINCOLN            WI   PUBLIC

&&

SAC
Special weather statement, Jul 28, 8:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
820 PM CDT Wed Jul 28 2021

WIZ030-031-036-037-290200-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-
820 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...
SOUTHEASTERN MARATHON...NORTHWESTERN WAUPACA AND WESTERN SHAWANO
COUNTIES UNTIL 900 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevent, or 19 miles southeast of Wausau, moving southeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bevent, Wittenberg, Marion, Norrie, Tigerton, Hatley, Rosholt, Peru,
Eland and Elderon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and northeastern Wisconsin.

LAT...LON 4487 8945 4494 8927 4468 8874 4450 8924
TIME...MOT...LOC 0119Z 318DEG 37KT 4483 8930

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:04 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas41 min
Jul 28, 7:36 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon39 min
Jul 28, 7:36 PM CDTSevere Thunderstorm WarningGRBOneida39 min
Jul 28, 7:52 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln53 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Shawano53 min
Jul 28, 8:58 PM CDTTornado WarningGRBMarathon32 min
Jul 28, 9:05 PM CDTAreal Flood AdvisoryGRBLanglade, Lincoln, Marathon, Shawano3 hr
Jul 28, 9:21 PM CDTTornado WarningGRBMarathon, Portage24 min
Jul 28, 9:22 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Shawano, Waupaca53 min
Jul 28, 9:54 PM CDTTornado WarningGRBPortage, Waupaca36 min
Jul 28, 10:10 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca, Waushara, Winnebago65 min
Jul 28, 10:18 PM CDTSevere Thunderstorm WarningGRBWood43 min
Jul 28, 10:35 PM CDTAreal Flood AdvisoryGRBMarathon, Outagamie, Portage, Shawano, Waupaca, Waushara and 1 more3 hr
Jul 28, 11:12 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara, Winnebago45 min
Jul 28, 11:38 PM CDTTornado WarningGRBWinnebago16 min
Jul 29, 3:42 AM CDTSmall Craft AdvisoryGRB23 hr

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.